Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 18, NWS Las Vegas, NV

November 24, 2019Inyo County, Tulare County, California

NWS Las Vegas, NV issued this red flag warning at Nov 24, 2019, 2:03 PM PST for Inyo County, Tulare County, California. It took effect at Nov 25, 2019, 10:00 AM PST. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2019, 2:03 PM PST (22:03 UTC)
In effect from
Nov 25, 2019, 10:00 AM PST
Expired
Nov 25, 2019, 4:19 PM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 10:37 AM PSTNON-TSTM WND GST 692 Ene Bishop, CAWIND GUST OF 58 MPH FIRST OCCURRED AT 956 AM.
Nov 25, 10:37 AM PSTNON-TSTM WND GST 712 Ene Bishop, CACORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 ENE BISHOP. WIND GUST OF 58 MPH FIRST OCCURRED AT 956 AM.
Nov 25, 11:10 AM PSTNON-TSTM WND DMG24 Sse Haiwee, CA1 TRACTOR TRAILER FLIPPED ON HIGHWAY 395 NEAR PEARSONVILLE, CA.
Nov 25, 11:20 AM PSTNON-TSTM WND GST 6414 Sse Haiwee, CATS220 LAKE CANYON DRIVE, CA SITE.
Nov 25, 11:40 AM PSTNON-TSTM WND DMG2 Ene Dixon Lane-Meadow, CAUS HIGHWAY 6 CLOSED DUE TO DOWNED POWERLINES. US 6 WILL BE CLOSED FOR APPROXIMATELY 2 HOURS PER CHP.
Nov 25, 12:24 PM PSTNON-TSTM WND GST 615 Nw Independence, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS85 KVEF 242203
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
203 PM PST Sun Nov 24 2019

.Gusty north winds 40 to 50 mph behind a cold front will push 
down the Owens Valley Monday morning through the afternoon and 
early evening.

CAZ226-251200-
/O.NEW.KVEF.FW.W.0018.191125T1800Z-191126T0300Z/
Owens Valley/Southern Inyo Forest-
203 PM PST Sun Nov 24 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM PST MONDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM to 7 PM PST Monday. 

* AFFECTED AREA...In California...Fire weather zone 226.

* TIMING...Winds will reach Bishop around 10 AM then spread down
  to rest of the Owens Valley by noon and continue into early
  evening before gusts decrease to less than 35 mph.

* WIND...North winds 20 to 30 mph with gusts up to 50 mph.

* HUMIDITY...13 to 16 percent.

* IMPACTS...any fires that develop will likely spread rapidly. A
  combination of strong winds and low relative humidity can 
  contribute to extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$

JA

weather.gov/lasvegas
3 follow-up statements
871 
WWUS85 KVEF 250957
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
157 AM PST Mon Nov 25 2019

.Gusty north winds 40 to 50 mph behind a cold front will push
down the Owens Valley today.

CAZ226-251800-
/O.CON.KVEF.FW.W.0018.191125T1800Z-191126T0300Z/
Owens Valley/Southern Inyo Forest-
157 AM PST Mon Nov 25 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONE 226...

* AFFECTED AREA...In California...Fire weather zone 226.

* TIMING...Winds will reach Bishop around 10 AM then spread 
  down to rest of the Owens Valley by noon and continue into 
  early evening before gusts decrease to less than 35 mph.

* WIND...North winds 20 to 30 mph with gusts up to 50 mph.

* HUMIDITY...13 to 16 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  A combination of strong winds and low relative humidity can 
  contribute to extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$

Morgan

weather.gov/lasvegas
211 
WWUS85 KVEF 251749
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
949 AM PST Mon Nov 25 2019

.Gusty north winds 40 to 50 mph behind a cold front will push
down the Owens Valley today.

CAZ226-260300-
/O.CON.KVEF.FW.W.0018.191125T1800Z-191126T0300Z/
Owens Valley/Southern Inyo Forest-
949 AM PST Mon Nov 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226...

* AFFECTED AREA...In California...Fire weather zone 226.

* TIMING...Northwest winds will spread down the Owens Valley this
  morning and continue into early evening before gusts decrease 
  to less than 35 mph.

* WIND...North winds 25 to 40 mph with gusts up to 60 mph.

* HUMIDITY...13 to 16 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  A combination of strong winds and low relative humidity can 
  contribute to extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
588 
WWUS85 KVEF 260019
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
419 PM PST Mon Nov 25 2019

CAZ226-260130-
/O.CAN.KVEF.FW.W.0018.000000T0000Z-191126T0300Z/
Owens Valley/Southern Inyo Forest-
419 PM PST Mon Nov 25 2019

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONE 226...

The National Weather Service in Las Vegas has cancelled the Red
Flag Warning. 

North winds continue to gust up to 45 mph however humidity values
have increased above critical levels.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Nov 24, 10:33 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 24, 10:33 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1033 AM PST Sun Nov 24 2019

.SYNOPSIS...Tranquil weather across the region will come to
an end Monday as a fast moving dry cold front sweeps across southern
Nevada and surrounding areas bringing gusty north winds. An
unusually cold and expansive storm for late November will then bring
deteriorating weather conditions across the western states late
Tuesday through the Thanksgiving Holiday. Expect difficult travel
conditions from Wednesday through at least Friday.
&&

.UPDATE...The 12Z model guidance is still on track with the major
storm shaping up late Tuesday through Friday as detailed in the
previous discussion. No immediate changes are needed.
&&

.PREV DISCUSSION...348 AM PST

.DISCUSSION...Messy week ahead! For the second time in two weeks,
several ingredients are coming together for a complex storm over the
Mojave Desert and southern Great Basin, with impacts greatly
magnified by Thanksgiving travel. A cutoff low was swirling near 29N
125W early this morning, with satellite precipitable water estimates
of an inch or more nearby. Meanwhile, over the northern Gulf of
Alaska, a shortwave trough was rotating around the southern flank of
its parent low. This trough will amplify into the Western Lower 48
tonight and Monday, dragging a cold front through the southern Great
Basin Monday morning and the Mojave Desert Monday afternoon and
evening, with cold and dry air in its wake. Another shortwave trough
from the Gulf of Alaska will then dig down the West Coast to the
OR/CA border Tuesday afternoon and meander around the Western states
through Friday. Moisture and forcing associated with this system
plus the antecedent cold and dry conditions (evaporational cooling
potential) noted above will lead to widespread snow down to
unusually low elevations just in time to snarl Thanksgiving traffic.
One significant change in the models from 24 hours ago, which was
also noted by the day shift, regards the cutoff low and high
precipitable water west of the Baja. 24 hours ago, the models
suggested this plume would come over Mohave and possibly Clark
County, whereas this morning's runs push it further east over
Arizona. This is a double-edged sword, because while it suggests
lower precip totals for our area, it also means that warmer air
associated with the low could have less influence, resulting in
lower snow levels. Snow totals could smash November records from the
Owens Valley through the southern Great Basin, and impacts in the
Mojave Desert cannot be ruled out. For now, expanded the Winter
Storm Watch to include the entire southern Great Basin, Death Valley
National Park above 3000 feet, the Clark County mountains, and the
Arizona Strip of northern Mohave County. As noted by previous
shifts, snow could also impact higher elevations of I-15 and I-40,
and the Watch may need to be expanded further if trends continue to
favor colder temperatures. Looks like conditions will begin to
improve from west to east Friday and especially Saturday.
&&

.AVIATION...For McCarran...Light winds following diurnal trends are
expected to continue through early Monday. No operationally
significant cloud cover is expected through the period. A cold front
is forecast to bring gusty north winds across the terminal Monday
afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy north winds, gusting 15-25 mph, at airports
along the Colorado River will continue through the afternoon before
tapering off tonight. Elsewhere, expect lighter winds follow typical
directional trends. No operationally significant cloud cover is
expected through the period. A cold front will drag across the
region Monday, bringing gusty north winds to each airport.
&&

.SPOTTER INFORMATION STATEMENT...Wednesday through Friday of the
coming week, spotters are encouraged to report any significant
weather or impacts according to standard operating procedures.
&&

UPDATE...Adair
DISCUSSION...Morgan
AVIATION...Boothe

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:17 PM PSTWind AdvisoryVEFInyo, San Bernardino22 hr

Nearby

Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.